Florida, 2009

Lightning Strike in Florida, July 24, 2009

July 24, 2009 · NWS JAX · 1 event in 1 county or zone

A large scale upper level trough continued over the eastern half of the country with a moist and unstable airmass over the local region. Mid level winds were around 30 to 40 knots with lifted indices near -8 deg C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A large scale upper level trough continued over the eastern half of the country with a moist and unstable airmass over the local region. Mid level winds were around 30 to 40 knots with lifted indices near -8 deg C. Storms developed along the sea breezes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 24, 1:08 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 1:08 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
208 PM EDT FRI JUL 24 2009

.SYNOPSIS...BAND OF DEEPER LAYER MOISTURE AND WEAK DISTURBANCES
CONTINUES STRETCHED ACROSS THE NW 2/3 OF THE AREA WITH SCATTERED
SHOWERS AND TSTMS DEVELOPING. TEMPERATURES RANGE FROM THE LOWER
80S IN RECENT RAIN AREAS TO NEAR 90 IS LOCATIONS WITH THE LEAST
AMOUNT OF CLOUDINESS.

.SHORT TERM...SHOWERS AND STORMS WILL CONTINUE TO DEVELOP AND MOVE
ENE ACROSS THE AREA THRU THE EVENING HOURS. A FEW OF THESE STORMS
MAY BE STRONG WITH GUSTY WINDS AND SOME HAIL. BY THE EARLY MORNING
HOURS...MORE ACTIVITY MAY DEVELOP ALONG THE BIG BEND COAST AND
MOVE INLAND. WITH SURFACE RIDGE POSITION REMAINING JUST S OF THE
AREA...THIS PATTERN WILL LIKELY PERSIST THRU THE WEEKEND. THE
RIDGE WILL SHIFT A BIT N ON MON WITH BEST CHANCES OF POPS OVER THE
EXTREME N AND EXTREME S ZONES. UPPER TROF WILL REMAIN SITUATED W
OF THE AREA WITH WEAK DISTURBANCES ROUNDING THE BASE OF THE TROF
AND PERIODICALLY ENHANCING CONVECTION.

.LONG TERM...BERMUDA HIGH WILL CONTINUE NEAR OR JUST S OF THE
AREA. THIS SPELLS AN EXTENDED PERIOD OF NEAR CLIMO TEMPS AND
POPS WITH TSTMS MAINLY DIURNALLY DRIVEN.

&&

.AVIATION...HAVE PUT IN TEMPO TSRA IN TAFS UNTIL AROUND 23Z AS
SCATTERED PM CONVECTION HAS BEGUN. EXPECT VFR CONDITIONS OUTSIDE OF
SHOWERS/THUNDERSTORMS.

&&

.MARINE...WITH SURFACE RIDGE REMAINING TO THE SOUTH THE NEXT FEW
DAYS A LIGHT SW FLOW WILL CONTINUE. SEAS WILL REMAIN AROUND 2 TO 3
FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  94  70  93 /  20  30  30  50
SSI  75  91  75  89 /  40  20  30  30
JAX  72  93  71  92 /  30  50  30  50
SGJ  74  90  73  89 /  30  30  30  50
GNV  71  92  71  91 /  20  30  20  50
OCF  71  93  71  91 /  20  30  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/ZIBURA
Hazardous weather outlook, Jul 24, 8:50 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT FRI JUL 24 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-250900-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
950 AM EDT FRI JUL 24 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE TODAY...

GREATER INSTABILITY AND A SERIES OF WEAK UPPER LEVEL DISTURBANCES
WILL LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT TODAY. STORMS THAT
DEVELOP WILL MOVE EAST AT 20 MPH. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY WITH AN
INCREASE IN COVERAGE EXPECTED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/SEC

In the hours before

Special weather statement, Jul 24, 2:46 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT FRI JUL 24 2009

FLZ033-242015-
ST. JOHNS-
346 PM EDT FRI JUL 24 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN ST.
JOHNS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 415
PM EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER SAINT AUGUSTINE SOUTH...OR 3 MILES WEST
OF SAINT AUGUSTINE BEACH...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SAINT AUGUSTINE SOUTH...
SAINT AUGUSTINE SHORES...DUPONT CENTER...CRESCENT BEACH...BUTLER
BEACH...SAINT AUGUSTINE BEACH...SAINT AUGUSTINE...ANASTASIA AND
VILANO BEACH THROUGH 415 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2967 8122 2964 8140 2992 8145 2995 8128
      2994 8128 2990 8128 2990 8127
TIME...MOT...LOC 1946Z 244DEG 12KT 2984 8132

ZIBURA
Special weather statement, Jul 24, 2:56 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT FRI JUL 24 2009

FLZ037-038-040-242045-
FLAGLER-MARION-PUTNAM-
356 PM EDT FRI JUL 24 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION...SOUTHEASTERN PUTNAM AND NORTHWESTERN FLAGLER COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTH OF GEORGETOWN...OR 5 MILES
SOUTHWEST OF POMONA PARK...MOVING EAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WELAKA...SALT SPRINGS...
GEORGETOWN...POMONA PARK...LAKE COMO...CRESCENT CITY...ANDALUSIA AND
ESPANOLA THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2928 8181 2943 8179 2963 8136 2963 8133
      2965 8132 2964 8131 2965 8129 2948 8124
TIME...MOT...LOC 1956Z 252DEG 13KT 2944 8163

ZIBURA
Special weather statement, Jul 24, 3:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 PM EDT FRI JUL 24 2009

FLZ038-242100-
FLAGLER-
429 PM EDT FRI JUL 24 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
FLAGLER COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
500 PM EDT...

AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES WEST OF PALM COAST...MOVING EAST AT 15
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ESPANOLA...BUNNELL AND PALM COAST THROUGH 500 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2949 8113 2943 8136 2962 8140 2963 8132
      2966 8123 2965 8122 2967 8121 2966 8121
      2964 8121
TIME...MOT...LOC 2029Z 251DEG 12KT 2960 8130

ZIBURA
Special weather statement, Jul 24, 3:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 PM EDT FRI JUL 24 2009

FLZ021-242100-
SUWANNEE-
431 PM EDT FRI JUL 24 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN SUWANNEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 500 PM EDT...

AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 4 MILES SOUTH OF DOWLING
PARK...OR 10 MILES NORTHWEST OF MAYO...MOVING NORTHEAST AT 15 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND LURAVILLE...
DOWLING PARK AND NEWBURN THROUGH 500 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3028 8324 3030 8323 3037 8307 3017 8296
      3009 8319 3011 8323 3017 8324 3018 8325
      3023 8324 3026 8326
TIME...MOT...LOC 2031Z 245DEG 13KT 3018 8325

SHASHY
Special weather statement, Jul 24, 3:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT FRI JUL 24 2009

FLZ038-242145-
FLAGLER-
459 PM EDT FRI JUL 24 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN FLAGLER
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM
EDT...

AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER PALM COAST...MOVING EAST AT 15 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ESPANOLA...
BUNNELL...PALM COAST AND FLAGLER BEACH THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8142 2962 8142 2964 8119 2944 8110
TIME...MOT...LOC 2100Z 281DEG 13KT 2956 8123

ZIBURA
Special weather statement, Jul 24, 4:02 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
502 PM EDT FRI JUL 24 2009

FLZ021-242130-
SUWANNEE-
502 PM EDT FRI JUL 24 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL SUWANNEE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF LURAVILLE...OR 10
MILES NORTHEAST OF MAYO...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND NEWBURN...
LURAVILLE...MCALPIN...LIVE OAK AND HOUSTON THROUGH 530 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO 45 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3025 8323 3035 8286 3011 8280 3007 8307
      3010 8312 3011 8316 3010 8317 3010 8319
TIME...MOT...LOC 2102Z 259DEG 10KT 3018 8311

SHASHY

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Flagler

When
July 24, 4:10 PM EST
Where
Flagler County, Palm Coast
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Lightning struck homes in Palm Coast and Flagler Beach. Brush fires were also reported. The cost of damage was estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176309.